Kentucky, 2022

Damaging Wind in Kentucky, June 1, 2022

June 1, 2022 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 1, 8:43 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 8:43 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
943 PM EDT Wed Jun 1 2022

.SYNOPSIS...
A cold front will approach the area this evening through the
overnight bringing the chance for showers and thunderstorms until
Thursday morning. The cold front pushes south of the area Thursday
afternoon allowing drier, more mild air, into the region for the end
of the week. The next chance for rain will then arrive late Sunday
into early Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DCAPE values really begin to plummet late this evening with the
loss of diurnal heating, but some values of 600-700 J/kg remain
near/south of the OH River into the early part of the night.
While the primary severe threat appears to be over, a few storms
could still produce some isolated stronger wind gusts where
instability lingers. However, as we progress into the overnight,
storms are likely to become more elevated and thus limit any
severe potential.

Primary feature to monitor overnight will be the progression of
the cold front which will continue to act as a forcing
mechanism. Moisture convergence in the mid levels will allow for
several rounds of pcpn overnight along/ahead of this cold front,
which is currently draped NW of I-71. There may be some
instances of ponding water/nuisance flooding occurring in
locations that receive several rounds of rainfall into the
overnight, so we will continue to monitor for locations that may
need hydro products.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front mentioned in the Near Term will likely still be
lingering somewhere between I-70 and the Ohio River Thursday morning.
The chance for showers and some weak storms remains across these
locations south of the front for the first half of the day until the
front pushes south later in the morning. Northwesterly flow and
upper level troughing is finally expected to overspread the entire
area by Thursday afternoon allowing for drier, more mild air to
filter in. Forecast highs are cooler north of I-70 (lower 70s) where
the cold arrives early and warmer by the Ohio River (middle 70s)
which will initially be south of the front.

High pressure builds in behind the cold front on Thursday night
brining cool, dry, northwesterly flow. Lows will be in the lower 50s
under mostly clear skies.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Tranquil weather conditions are on tap for the region for the start
of the long term period as sfc high pressure settles into the OH Vly
in the post-frontal environment Friday through Saturday. This will
be accompanied by unseasonably dry air, allowing for below normal
temps at night and near normal temps during the daytime both Friday
and Saturday. Skies will be mostly clear during this period, with a
bit more clouds filtering in late Saturday afternoon in the northern
OH Vly as a disturbances passes through the Great Lakes region into
Saturday night. Highs in the mid/upper 70s to around 80F are
expected both Friday and Saturday.

The pattern turns a bit more active as we progress into the latter
part of the weekend through early next week as the NW flow aloft
becomes more quasi-zonal, with one or more disturbances pivoting
around the southern periphery of the broader midlevel low across the
upper Midwest. This quasi-zonal flow will persist through midweek,
with several disturbances ejecting E from the central plains to the
OH Vly from Monday through Wednesday. The details of this pattern
are not likely to come into focus for several days as guidance can
struggle with these types of patterns in which weakly convectively-
enhanced disturbances translate through a region with an oscillating
quasi-zonal LL thermal/moisture boundary. What does seem a bit more
certain is the potential for one or more somewhat organized
shower/storm chances during this period in an environment that will
episodically be augmented by convection. Have therefore broad-
brushed PoPs, especially late Monday through the end of the long
term period, with slightly higher PoPs included in the fcst for
Monday as the front pushes into the region. The timing and placement
of the various features that will come into play from Monday through
Wednesday are still very much in question, but the pattern will be
watched carefully in the coming days.

Above normal temps and moisture will settle into the region from
Sunday through the end of the long term period, with highs in the
lower 80s and lows in the 60s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Several rounds of showers and thunderstorms continue into the
overnight ahead of a cold front. Activity is expected to be more
robust at KCMH/KLCK near the start of the taf period, with
additional storms moving northeast from Indiana. Models suggest
a window of increased activity through about 06z, with chances
for storms diminishing after that period. Cannot rule out
thunder the remainder of the night, but storm activity will be
much more limited after 06z, so just have a VCSH mention later
tonight.

Guidance continues to suggest MVFR CIGs likely across all
terminals, with IFR possible as well. Decided to mainly
introduce IFR in a TEMPO group until confidence increases.

Some lingering showers may be possible Thursday morning, but
coverage should be limited. Wind shift towards the northwest
expected Thursday morning behind the front. Clouds gradually
clear throughout the day as high pressure builds in.

OUTLOOK... No significant weather expected beyond today/tonight.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Clark
SHORT TERM...Campbell
LONG TERM...KC
AVIATION...Clark
Hazardous weather outlook, Jun 1, 2:07 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
307 PM EDT Wed Jun 1 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-021915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
307 PM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms forming ahead of a cold front may reach severe limits
this evening. Damaging winds are the main threat, with large hail
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 1, 8:32 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
932 PM EDT Wed Jun 1 2022

INZ080-KYZ089-094-020200-
Switzerland IN-Carroll KY-Owen KY-
932 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SWITZERLAND, CARROLL AND NORTHWESTERN OWEN COUNTIES THROUGH 1000 PM
EDT...

At 932 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Carrollton, Vevay, Ghent, Sanders, Worthville, Prestonville,
Braytown, Langstaff, Wheatley, Locust, Moorefield, English,
Squiresville, Eagle Station, Easterday and General Butler State Park.

This includes I-71 in Kentucky between mile markers 39 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3874 8526 3869 8520 3880 8520 3882 8516
      3871 8498 3868 8497 3867 8495 3854 8492
      3853 8502 3856 8501 3857 8504 3856 8506
      3858 8508 3860 8508 3858 8521 3863 8523
      3872 8533 3874 8533
TIME...MOT...LOC 0132Z 243DEG 25KT 3864 8536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jun 1, 8:58 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
958 PM EDT Wed Jun 1 2022

KYZ089-090-094-095-020230-
Carroll KY-Owen KY-Gallatin KY-Grant KY-
958 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN CARROLL,
SOUTHWESTERN GRANT, OWEN AND WESTERN GALLATIN COUNTIES THROUGH 1030
PM EDT...

At 958 PM EDT, a strong thunderstorm was located 7 miles southeast of
Carrollton, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Carrollton, Owenton, Glencoe, Sanders, Corinth, Sparta, Worthville,
Gratz, Stewartsville, Elk Lake, Langstaff, Wheatley, Natlee, New
Liberty, Elmer Davis Lake, Long Ridge and Eagle Hill.

This includes I-71 in Kentucky between mile markers 39 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3844 8493 3845 8491 3846 8492 3846 8494
      3844 8494 3844 8496 3847 8495 3849 8499
      3852 8498 3851 8503 3855 8500 3856 8501
      3857 8504 3856 8506 3860 8508 3858 8519
      3869 8517 3872 8471 3859 8459 3842 8466
TIME...MOT...LOC 0158Z 266DEG 41KT 3862 8505

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hatzos
Local storm report, Jun 1, 9:23 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1023 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 ESE LEWISBURG         39.81N 84.46W
06/01/2022                   MONTGOMERY         OH   911 CALL CENTER

            REPORTS OF MULTIPLE TREES DOWN ON N SULPHUR SPRINGS ROAD.
            TIME ESTIMATED FROM 911 DISPATCH/RADAR.

&&

CA
Local storm report, Jun 1, 10:04 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            5 NE CONNERSVILLE       39.70N 85.07W
06/01/2022                   FAYETTE            IN   911 CALL CENTER

            CULVERT WASHED OUT NEAR 400 N AND 350 E.

&&

CA
Local storm report, Jun 1, 10:05 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1105 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            2 ENE CONNERSVILLE      39.66N 85.11W
06/01/2022                   FAYETTE            IN   911 CALL CENTER

            ROAD FLOODED NEAR 150N AND 150E

&&

CA
Special weather statement, Jun 1, 10:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1127 PM EDT Wed Jun 1 2022

KYZ096>099-OHZ078-079-020400-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-Clermont OH-Brown OH-
1127 PM EDT Wed Jun 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN MASON,
ROBERTSON, BRACKEN, EASTERN PENDLETON, SOUTH CENTRAL CLERMONT AND
WEST CENTRAL BROWN COUNTIES THROUGH MIDNIGHT EDT...

At 1126 PM EDT, strong thunderstorms were located along a line
extending from Butler to near Cynthiana, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Augusta, Brooksville, Mount Olivet, Higginsport, Germantown, Sardis,
Neville, Chilo, Mount Auburn, Blue Licks Battlefield, Browning
Corner, Willow Grove, Bradford, Burika, Alhambra, Stonewall,
Mitchells Mill, Powersville, Johnsville and Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8400 3844 8402 3846 8410 3848 8413
      3848 8415 3849 8415 3848 8417 3850 8416
      3850 8418 3856 8416 3855 8421 3858 8421
      3858 8427 3883 8429 3883 8396 3849 8393
      3845 8398 3842 8400
TIME...MOT...LOC 0326Z 266DEG 28KT 3877 8437 3844 8434

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bracken

When
June 1, 10:40 PM EST to 10:42 PM EST
Where
Bracken County, Brooksville
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.680, -84.070

Several trees were downed in the Brooksville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018119.